Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 73, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 27, 2017, 5:14 PM MDT for Sioux County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2017, 5:14 PM MDT (23:14 UTC)
- Expired
- Jul 27, 2017, 5:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Sioux County, NE
The radar
The Rapid City radar (KUDX), 171 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 5:33 PM MDT | HAIL 0.5 | Harrison, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 11.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
059
WUUS55 KCYS 272314
SVRCYS
NEC165-272345-
/O.NEW.KCYS.SV.W.0073.170727T2314Z-170727T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
514 PM MDT THU JUL 27 2017
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northern Sioux County in the Panhandle of Nebraska...
* Until 545 PM MDT
* At 514 PM MDT, a severe thunderstorm was located 8 miles south of
Montrose, or 33 miles south of Edgemont, moving east at 35 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Harrison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4272 10403 4289 10403 4289 10351 4260 10352
TIME...MOT...LOC 2314Z 278DEG 31KT 4281 10379
HAIL...0.88IN
WIND...70MPH
$$
Levin1 follow-up statement
990
WWUS55 KCYS 272331
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
531 PM MDT THU JUL 27 2017
NEC165-272345-
/O.CON.KCYS.SV.W.0073.000000T0000Z-170727T2345Z/
Sioux NE-
531 PM MDT THU JUL 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR NORTHERN SIOUX COUNTY...
At 530 PM MDT, a severe thunderstorm was located 8 miles northwest of
Fort Robinson Campground, or 30 miles west of Chadron, moving east at
35 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Harrison.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4270 10396 4284 10387 4289 10351 4260 10352
TIME...MOT...LOC 2330Z 278DEG 31KT 4279 10360
HAIL...0.88IN
WIND...70MPH
$$
LevinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:36 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Jul 27, 3:36 PM MDT, 1 hour 38 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 336 PM MDT Thu Jul 27 2017 .SHORT TERM...Tonight through Saturday... The main concern through the afternoon/evening hours will continue to be the potential for a few severe thunderstorms across portions of southeast Wyoming, and possibly western Nebraska. Convection is expected to increase along the Laramie Range through the afternoon hours, within zone of moist low-level upslope and enhanced low-lvl convergence in the vicinity of the higher terrain. We would expect a few of these storms to spread east into the I-25/US-85 corridors during the late afternoon/evening. More widespread development may occur over east central WY as stronger dynamic support overspreads the area with the passage of a more pronounced shortwave. CAPE has increased to around 2000 J/kg over the SLGT Risk area per the most recent (19z) SPC mesoanalysis. This, combined w/ bulk shear around 40 knots in the effective layer will likely support a few rotating updrafts/supercells capable of primarily large hail. LCLs are also quite low this afternoon with surface dew points in the 60s across much of the high plains in the presence of considerable veering in the lowest 2 to 3 km, so would not be surprised to see an isolated tornado in this environment although the main limiting factor will be a lack of speed shear in that same layer. PWAT values over 1.25 inches will support efficient rainfall production with storms this afternoon/evening as well. In general, a similar synoptic environment will exist on Friday w/ scattered afternoon/evening thunderstorms likely once again. There will also be a few ongoing storms over northeastern zones early in the day. Yesterday, it looked like Friday had better potential for more widespread convection on the second day of return flow, but a few changes as models have started to show more inhibition because of warmer temperatures aloft during the day. However, some mid-lvl cooling occurs after 00z which should aid in convective initiation mainly for areas along I-80 east of Laramie, and areas east of US- 85. Strong to severe thunderstorms are a possibility once again as convective parameters will be similar to those seen today. We will remain on the northern fringe of upper-level ridging thru Saturday with continued shots of monsoon moisture. That said, Saturday will be quite active as well. .LONG TERM...(Saturday night through Thursday) Issued at 330 PM MDT Thu Jul 27 2017 Long range models in good agreement with the overall weather pattern, showing the upper level high across the southern plains gradually dissipating this weekend and rebuilding further west near the eastern Great Basin region/four corners area by early next week. Models show PW's between 1 to 1.5 inches in addition to upslope flow, which suggests moisture will be plentiful across most of the forecast area through Sunday and early next week. Models have trended a little further north with the shortwave energy ejecting out of the Arizona/New Mexico Saturday and Saturday night. This shortwave is expected to stall as the upper level high rebuilds further west across the eastern Great Basin. Will have to monitor this feature closely since this pattern suggests very heavy rains and flash flooding for the Front Range. Models are starting to show QPF amounts between 1 to 2 inches along and east of the Laramie Range. Increased POP between 40 to 60 percent across the area for scattered to numerous showers and thunderstorms Saturday night. Kept some POP for the evening and nighttime hours with models showing organized convection sliding southeast across the high plains. Unsettled weather is expected to continue into early next week as northwest flow aloft develops over the area. A more defined upper level trough will move through the area Tuesday and Wednesday, and may result in a more widespread light rain event. Otherwise, kept temperatures near average for this time of the year with highs in the upper 70's to mid 80's along and west of I-25, and near 90 across western Nebraska and far eastern Wyoming. Expect a slight drying trend as we get into late Wednesday and Thursday as the upper level high nudges eastward. && .AVIATION...(For the 18Z TAFS through Friday morning) Another round of showers and thunderstorms are expected this afternoon and evening across most of southeast Wyoming, including KLAR and KCYS and terminals across the far western Nebraska panhandle. Any remnant low CIGS from earlier this morning will continue to lift into this afternoon with VFR conditions expected. Showers and thunderstorms will develop shortly over the mountains of southeast Wyoming and gradually move east/southeast into this evening. Brief IFR CIGS and VIS are possible with these thunderstorms along with strong gusty winds. This activity may not impact most of the western Nebraska terminals until later this evening and into tonight. && .FIRE WEATHER... Issued at 139 PM MDT Thu Jul 27 2017 Fire weather concerns will be low over the next several days given good chances for wetting rains, light winds, and minimum RH values above 20 percent. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...CLH LONG TERM...TJT AVIATION...TJT FIRE WEATHER...CLH
Hazardous weather outlook, Jul 27, 3:59 AM MDT, 13 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 359 AM MDT Thu Jul 27 2017 WYZ101>119-281000- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 359 AM MDT Thu Jul 27 2017 This hazardous weather outlook is for portions of east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Patchy fog and drizzle will occur this morning along the southern Laramie Range and areas east into the Nebraska Panhandle. This includes the I-80 and US-287 corridors. Visibility may be reduced to less than one mile in spots. For later today, isolated to scattered showers and thunderstorms will develop over the high country this afternoon and will move east across the plains through the late afternoon and evening. Some of the storms may produce brief heavy rain, small hail, and wind gusts to 45 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered afternoon and evening thunderstorms will occur almost each day. Some storms may produce heavy rain and localized flooding. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-281000- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux- 359 AM MDT Thu Jul 27 2017 This hazardous weather outlook is for portions of western Nebraska. .DAY ONE...TODAY AND TONIGHT Patchy fog will occur this morning mainly in the southern Nebraska Panhandle. Isolated to scattered showers and thunderstorms are then expected to move into the Panhandle from Wyoming this evening. Some of the storms may produce brief heavy rain and wind gusts to 45 mph. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Isolated to scattered afternoon and evening thunderstorms will occur almost each day. Some storms may produce heavy rain and localized flooding. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 27, 2:40 PM MDT, 2 hours 34 minutes before
Special Weather Statement National Weather Service Cheyenne WY 240 PM MDT THU JUL 27 2017 NEZ002-095-272130- Dawes NE-North Sioux NE- 240 PM MDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWES AND NORTHEASTERN SIOUX COUNTIES UNTIL 330 PM MDT... At 240 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northwest of Whitney Lake, or 24 miles west of Chadron, moving southeast at 20 mph. Nickel size hail will be possible with this storm. Locations impacted include... Chadron, Crawford, Whitney Lake, Chadron Airport and Whitney. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4281 10363 4295 10348 4282 10301 4256 10326 TIME...MOT...LOC 2040Z 305DEG 16KT 4285 10348 Levin
Special weather statement, Jul 27, 3:06 PM MDT, 2 hours 8 minutes before
Special Weather Statement National Weather Service Cheyenne WY 306 PM MDT THU JUL 27 2017 WYZ102-272130- Niobrara County WY- 306 PM MDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NIOBRARA COUNTY UNTIL 330 PM MDT... At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles southeast of Dull Center, or 36 miles north of Lusk, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mule Creek Junction, Redbird and Lance Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4315 10489 4338 10479 4339 10415 4292 10430 TIME...MOT...LOC 2105Z 284DEG 22KT 4326 10472
Special weather statement, Jul 27, 3:16 PM MDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Cheyenne WY 316 PM MDT THU JUL 27 2017 WYZ107-108-272200- East Platte County WY-Goshen County WY- 316 PM MDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN AND EAST CENTRAL PLATTE COUNTIES UNTIL 400 PM MDT... At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near Grayrocks Reservoir, or 13 miles northeast of Wheatland, moving east at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Torrington, Guernsey, Lingle, Fort Laramie, Yoder, Fort Laramie National Historic Site, Grayrocks Reservoir and Veteran. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4219 10491 4232 10484 4215 10414 4190 10427 TIME...MOT...LOC 2115Z 290DEG 29KT 4220 10478 Trudel
Special weather statement, Jul 27, 4:08 PM MDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Cheyenne WY 408 PM MDT THU JUL 27 2017 NEZ019-096-WYZ108-272300- Scotts Bluff NE-South Sioux NE-Goshen County WY- 408 PM MDT THU JUL 27 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCOTTS BLUFF... SOUTHWESTERN SIOUX AND CENTRAL GOSHEN COUNTIES UNTIL 500 PM MDT... At 408 PM MDT, Doppler radar was tracking a strong thunderstorm over Lingle, or 9 miles west of Torrington, moving southeast at 30 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Torrington around 425 PM MDT. Huntley around 435 PM MDT. Lyman around 445 PM MDT. Other locations impacted by this storm include Henry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4207 10457 4223 10445 4211 10390 4180 10408 TIME...MOT...LOC 2208Z 295DEG 27KT 4210 10436 Trudel
Local storm report, Jul 27, 4:46 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
446 PM MDT THU JUL 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 7 N HEMINGFORD 42.42N 103.08W
07/27/2017 BOX BUTTE NE TRAINED SPOTTER
TREE BLOWN DOWN. LOTS OF PEA SIZED HAIL. LIMITED VSBY DUE
TO HVY RAIN.
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 2:40 PM MDT | Special Weather Statement | CYS | Dawes | 50 min |
| Jul 27, 2:59 PM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 31 min |
| Jul 27, 3:28 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 32 min |
| Jul 27, 4:12 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 33 min |
| Jul 27, 4:42 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Dawes | 33 min |
| Jul 27, 4:46 PM MDT | Severe Thunderstorm Warning | CYS | Scotts Bluff, Sioux | 44 min |
| Jul 27, 4:47 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 28 min |
| Jul 27, 5:12 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 33 min |
| Jul 27, 5:34 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Scotts Bluff | 41 min |
| Jul 27, 5:42 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Morrill | 33 min |
| Jul 27, 5:43 PM MDT | Severe Thunderstorm Warning | CYS | Dawes, Sioux | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.